News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: I need help!


 Lilly8 - Sat Jan 21, 2006 12:23 am

I am 18 year old female. I am on the Depo shot for birth control so I no longer get my period. For about the last month or so there has been blood when I go to the bathroom. At first I was thinking that I was just spotting but it has been going on longer then it should have. I am really worried that I might have a bleeding stomach ulcer or some other stomach problem. I used to take a lot of Ibuprofen and I heard that it can cause stomach problems like these and I was wondering if there was any way I could tell for sure without going to see a doctor.

I would really appreciate it if someone could give me some feedback. Thanks
 Dr. Safaa Mahmoud - Thu Jul 27, 2006 7:18 pm

User avatar Dear Lilly8,

The source of the bleeding is confusing, you mentioned that you first thought that you have a vaginal bleeding, and later you started to think of this blood to be of GI origin.

In my opinion it is more likely to be a form of an irregular vaginal bleeding, a complication of the hormonal treatment (the Depo-Provera injections).

Depo-Provera (medroxyprogesterone acetate) is similar to progesterone, a normally produced hormone by the ovaries during certain part of menstrual cycle.

Depo-Provera injections, commonly result in irregular bleeding or spotting in addition to other symptoms.
Women who experience severe or persistent bleeding should consult their doctors to change the medication and to use another method for birth control.

If you are sure that the blood you see is of GI origin, then these causes should be checked:

Gastritis due to excess use of analgesics results in blood in stool but it is often a digested blood (dark brown) and not fresh red blood in stool.

Other associated problems can be the cause of the chronic blood loss like
- Hemorrhoids or piles, they represent the most common cause of lower GI bleeding, and are easy to be diagnosed by clinical examination. Anorectal fissures as well can result in Bleeding per rectum and are easily diagnosed.

- Inflammation of the mucosa lining the rectum or the rectum and colon a condition known as proctitis or proctocolitis respectively.

You need to be examined by your doctor. Only by complete history and physical examination, the correct diagnosis can be reached.

Best regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here